Alert archive / New Jersey / Special Weather Statements in 2019

Special Weather Statement, NWS Philadelphia/Mount Holly

October 16, 2019Cumberland County, New Jersey; Kent County, Delaware; Caroline County, Maryland

NWS Philadelphia/Mount Holly issued this special weather statement at Oct 16, 2019, 2:39 PM EDT for Cumberland County, New Jersey; Kent County, Delaware; Caroline County, Maryland. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 16, 2019, 2:39 PM EDT (18:39 UTC)
Expired
Oct 16, 2019, 3:15 PM EDT
In force
36 min
Issued by
NWS Philadelphia/Mount Holly

Counties Kent County, DE, Caroline County, MD, Cumberland County, NJ

The radar

The Dover AFB radar (KDOX), 26 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 6.7 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2019-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2019-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1227 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

113 
WWUS81 KPHI 161839
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
239 PM EDT Wed Oct 16 2019

DEZ001>003-MDZ008-012-015-019-020-NJZ016-021-161915-
Inland Sussex-Kent-New Castle-Queen
Anne's-Talbot-Cecil-Kent-Caroline-Salem-Cumberland-
239 PM EDT Wed Oct 16 2019

...A BAND OF RAIN WITH STRONG WINDS WILL AFFECT NORTHWESTERN 
SUSSEX...SOUTHWESTERN NEW CASTLE...KENT...NORTHEASTERN 
TALBOT...EASTERN QUEEN ANNE'S... CAROLINE...NORTHEASTERN 
KENT...SOUTHEASTERN CECIL...CUMBERLAND AND SOUTHERN SALEM COUNTIES...

At 238 PM EDT, radar indicated a band of rain with strong wind gusts 
were located along a line extending from near Delaney Corner to near 
Harrington. Movement was northeast at 55 mph.

Wind gusts up to 50 mph are possible along this band.

Locations impacted include...
Vineland, Dover, Millville, Bridgeton, Middletown, Smyrna, Milford,
Denton, Laurel Lake, Harrington, Alloway, Camden, Clayton,
Federalsburg, Quinton, Milton, Bridgeville, Greensboro, Oakland and
Ridgely.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3865 7600 3934 7599 3963 7518 3935 7500
      3875 7528 3868 7580 3870 7580 3871 7584
      3870 7590 3869 7590 3868 7593 3866 7596
TIME...MOT...LOC 1838Z 243DEG 47KT 3926 7572 3891 7551 

$$

CMS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Oct 16, 12:05 PM EDT, 2 hours 34 minutes earlier.

Area forecast discussion, Oct 16, 12:05 PM EDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1205 PM EDT Wed Oct 16 2019

.SYNOPSIS...
Low pressure will continue moving slowly east through the Great
Lakes today pushing an occluded front into the Mid- Atlantic
region. A secondary low will then develop near the coast by this
afternoon. This second low will rapidly intensify through
tonight as it lifts northeastward toward New England, then
slowly moves through the Canadian Maritimes through Friday while
high pressure approaches from the west. This high will move
across the Mid-Atlantic Friday night, then offshore Saturday.
Another frontal system is possible early next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
With rain already falling on the Delmarva and moving quickly
northeast, have increased PoPs to near 100 at most locations
south of the I-95 corridor with the noon update. Have also
increased sustained wind speeds just a bit, and have updated the
rainfall forecast for the next 12 hours (not much change) based
on latest guidance. Otherwise, previous forecast remains on
track.

...Previous Near Term discussion below...

The forecast is pretty much on track so far today. A cold front
is progressing eastward across western Pennsylvania, while an
area of low pressure is beginning to develop across North
Carolina. Rainfall is beginning to spread northward across the
Mid Atlantic region as lift and moisture associated a short
wave/vorticity impulse lifts north of developing low and ahead
of the cold front to the west. This low will strengthen as it
moves northward across the Delmarva and across south and eastern
New Jersey this afternoon and this evening. As the low moves
across the area and strengthens, a period of moderate to heavy
rainfall will develop and affect the area. There is some weak
instability, maybe 100-200 J/kg, so a few lightning strikes and
rumbles thunder are possible.

The wind should favor the southeast and south for much of the
day at speeds around 6 to 12 MPH. Some gusts of 15 to 20 mph are
possible, especially closer to the coast. Maximum temperatures
are expected to range from the upper 50s in the elevated terrain
of the Poconos to the lower 70s in southern Delaware.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
The mid level low is forecast to move from southern Ontario
this evening to southwestern New England toward daybreak on
Thursday. It should pull the negative tilt trough over our
region from southwest to northeast between about 9:00 PM and
1:00 AM, bringing an end to the rain.

Rainfall totals are expected to range generally from 1.50 to
2.25 inches from the Poconos into northern and central New
Jersey. Rainfall amounts should fall between 0.75 and 1.50
inches in southeastern Pennsylvania, southern New Jersey,
Delaware and northeastern Maryland. The expected amounts should
not cause any widespread flooding problems, so a Flood Watch has
not been issued. However, we are anticipating localized
flooding of roadways and areas of poor drainage, which may be
enhanced as fallen leaves clog some storm drains.

The surface low is forecast to intensify rapidly tonight as it
moves from the waters off New Jersey up into New England. A west
northwest wind is expected to increase to 15 to 25 MPH with
gusts of 30 to 40 MPH. Wind gusts around 45 MPH are possible in
our coastal counties, so the Wind Advisory remains in effect
there.

Low temperatures for tonight are expected to favor the 40s.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Thursday through Friday night...

A deep, nearly vertically stacked low will be situated over
central New England to start the period early Thursday. In its
wake a tight pressure gradient will persist over the area
resulting in continuing strong W/NW winds. Heading through the
day Thursday, the low will slowly drift east across New England
while starting to fill. Strong winds due to the the tight
gradient will continue most of the day. Forecast soundings
indicate vertical mixing up close to 850 mb. Winds in the
925-850 mb layer look to generally be 35-40 knots so still think
we'll see wind gusts upwards of 40 to 50 mph...strongest near
the coast where Wind Advisories remain in effect. Elsewhere, we
did bump up the wind gusts slightly but still not confident
enough to expand advisory. Otherwise Thursday looks to feature
partly to mostly cloudy skies under the influence of the
system's broad upper low with some scattered showers lingering
over the southern Poconos. Temperatures will be seasonably cool.

Winds diminish Thursday evening as the low continues to weaken
and move eastward into the Canadian Maritimes. It will still
remain on the breezy side though with gusts upwards of 15 to 25
mph. Otherwise, variable cloud cover persists with lows mostly
in the 40s.

For Friday, weakening low continues to drift eastward through
Atlantic Canada while high pressure builds eastward towards the
east coast. This will result in lighter winds and more sunshine
compared to Thursday but it will still be on the breezy side
with seasonably cool temperatures. The high should build right
over the region Friday night resulting in light winds, clear
skies, and good conditions for radiational cooling. As a result,
lows north of the I- 95 corridor look to make it into the 30s
so frost will be possible.

Saturday through Tuesday...

The weather pattern will remain progressive with a period of
continuing fair weather dominated by high pressure lasting most
of the weekend before the next frontal system affects the region
early next week. Temperatures look to generally be near if not
a little above average through the period.

In terms of the details, high pressure sits over the area early
Saturday before slowly sliding off the coast by late day as the
upper level ridge crests along the east coast. This will result
in splendid fall conditions with sunshine, light winds, and
seasonable temperatures as highs will be mainly in the 60s.

High pressure with fair weather looks to dominate Saturday
night through at least the first part of Sunday. However by late
day Sunday an area of warm advection precip looks to be setting
up over the SE CONUS with the northern edge of this possibly
reaching into the mid Atlantic by late day and affecting
southern and western parts of the forecast area. Still some
disagreement on the details between the different forecast
models but given that most of the models keep most of the area
dry the majority of the day we continue to limit POPs to slight
chance or lower. So it doesn't look like a washout at this
point.

The best chances for rain with the next system look to occur by
Monday, Monday night, possibly lasting into Tuesday as a low
pressure system moves from the Great Lakes into Ontario. This
will will push a warm front through by late Monday followed by a
cold front by late Tuesday.

&&

.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

This morning...Mainly MVFR/IFR ceilings at KRDG and KABE.
Generally VFR cloud cover at our other 6 TAF sites. Southeast
wind 4 to 8 knots, occasional gusts of 15-20 knots possible.

This afternoon...Conditions lowering to IFR with rain, heavy at
times. Localized thunder is possible, but the threat is not
widespread enough to include in the TAFs. Southeast wind 6 to 10
knots, occasional gusts of 15-20 knots possible.

Early this evening...MVFR and IFR conditions in rain, heavy at
times. Wind becoming northwest around 10 to 15 knots.

Late this evening and overnight...Conditions improving to VFR
with rain ending. West northwest wind 15 to 20 knots with gusts
of 30 to 40 knots.

OUTLOOK...
Thursday...MVFR possible early, improving to VFR through the
day, although periods of MVFR ceilings may last for some areas.
Chance of showers for ABE/RDG. Strong west to northwest wind
gusts of 25-35 knots. -High confidence in winds, moderate
confidence in ceilings.

Thursday night...Ceilings may lower to MVFR during the evening
and overnight. Northwest wind gusting 25-30 knots early then
overnight. diminishing overnight. -High confidence in winds,
moderate confidence in ceilings.

Friday...Mainly VFR. Northwest wind gusts 15-25 knots.
-High confidence in winds, moderate confidence in ceilings.

Friday night-Saturday...VFR conditions expected. Wind gusts
drop off during the evening. -High confidence.

&&

.MARINE...
A southeast wind around 15 to 20 knots is expected for today.
Gusts near 25 knots, so a Small Craft Advisory remains in
effect.

Low pressure is forecast to pass off the coasts of Delaware and
New Jersey this evening and the wind should become west
northwest in its wake. Wind speeds should increase around 30
knots with gusts near 40 knots. As a result, the Gale Warning
remain in effect for tonight.

OUTLOOK...
Thursday-Thursday night...Gale Warning remains in effect.
Conditions lower below gale force late Thursday night.

Friday...Small Craft Advisory conditions early, before lowering
through the day..

Friday night-Saturday...Conditions expected to be below
advisory levels.

&&

.TIDES/COASTAL FLOODING...
With the developing low near the coast, a period of strong
southeast winds will continue through the afternoon. The two
areas where this may pose a problem are (1) the eastern shores
of Chesapeake Bay, with insufficient time to allow for tidal
anomalies to lower after the switchover to west/northwest winds
and (2) the northern New Jersey coast, where winds will switch
to west or northwest last. In these two cases, model guidance is
suggesting that at least spotty minor flooding is possible
around the time of high tide, which for both areas is during the
evening hours. The latest forecast is close to ETSS guidance,
which verified reasonably well this morning. At this point, no
coastal flood advisories are required for either area; however,
we will continue to monitor observations/trends closely.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...Wind Advisory from 10 PM this evening to 6 PM EDT Thursday for
     NJZ013-014-020>027.
DE...Wind Advisory from 10 PM this evening to 6 PM EDT Thursday for
     DEZ002>004.
MD...None.
MARINE...Small Craft Advisory until 6 PM EDT this evening for ANZ430-
     431-450>455.
     Gale Warning from 6 PM this evening to 6 AM EDT Friday for
     ANZ430-431-450>455.

&&

Synopsis...Fitzsimmons
Near Term...Iovino/Robertson/Miketta
Short Term...Iovino
Long Term...Fitzsimmons
Aviation...Fitzsimmons/Iovino/Robertson
Marine...Fitzsimmons/Iovino
Tides/Coastal Flooding...Shafer
Hazardous weather outlook, Oct 16, 3:14 AM EDT, 11 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
314 AM EDT Wed Oct 16 2019

DEZ001-MDZ008-012-NJZ001-007>010-012-015>019-PAZ054-055-060>062-070-
071-101>106-170715-
New Castle-Cecil-Kent MD-Sussex-Warren-Morris-Hunterdon-Somerset-
Middlesex-Mercer-Salem-Gloucester-Camden-Northwestern Burlington-
Carbon-Monroe-Berks-Lehigh-Northampton-Delaware-Philadelphia-
Western Chester-Eastern Chester-Western Montgomery-
Eastern Montgomery-Upper Bucks-Lower Bucks-
314 AM EDT Wed Oct 16 2019

This Hazardous Weather Outlook is for northern Delaware, northeast
Maryland, central New Jersey, northern New Jersey, northwest New
Jersey, southern New Jersey, east central Pennsylvania, northeast
Pennsylvania and southeast Pennsylvania.

.DAY ONE...Today and tonight.

Rain, heavy at times, this afternoon into tonight could result in
localized poor drainage flooding. Strong winds will impact the region
tonight with gusts to 40 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong winds will continue to impact the region Thursday with gusts
to 40 mph.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

MDZ015-019-020-170715-
Queen Annes-Talbot-Caroline-
314 AM EDT Wed Oct 16 2019

This Hazardous Weather Outlook is for northeast Maryland.

.DAY ONE...Today and tonight.

Rain, heavy at times, this afternoon into tonight could result in
localized poor drainage flooding. Strong winds will impact the region
tonight with gusts to 40 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong winds will continue to impact the region Thursday with gusts
to 40 mph.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ002>004-NJZ013-014-020>027-170715-
Kent-Inland Sussex-Delaware Beaches-Western Monmouth-
Eastern Monmouth-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-
314 AM EDT Wed Oct 16 2019

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 6 PM EDT
THURSDAY...

This Hazardous Weather Outlook is for central Delaware, southern
Delaware, central New Jersey and southern New Jersey.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Rain, heavy at times, this afternoon into tonight could result in
localized poor drainage flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-170715-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
314 AM EDT Wed Oct 16 2019

...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 AM EDT
FRIDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Oct 16, 2:27 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
227 PM EDT Wed Oct 16 2019

DEZ003-004-NJZ021-023-024-161915-
Inland Sussex-Delaware Beaches-Cumberland-Atlantic Coastal Cape
May-Cape May-
227 PM EDT Wed Oct 16 2019

...A BAND OF RAIN WITH STRONG WINDS WILL AFFECT EASTERN
SUSSEX...SOUTHEASTERN CUMBERLAND AND CAPE MAY COUNTIES...

At 225 PM EDT, radar indicated strong winds were located along a
line extending from near Lewes to near Millville to 13 miles
northeast of Ocean City. Movement was northeast at 10 mph. However,
strong winds may move well in advance of the heaviest band of rain.

Wind gusts up to 50 mph are possible with these showers.

Locations impacted include...
Ocean City, Cape May, North Wildwood, Millsboro, Laurel Lake,
Wildwood Crest, Lewes, Woodbine, Selbyville, Sea Isle City, Avalon,
West Cape May, Stone Harbor, Dagsboro, Millville, Henlopen Acres,
Cape May Court House, Leesburg, Scotch Bonnet and Cape Henlopen State
Park.

This includes Garden State Parkway between mile markers 0 and 22.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3845 7501 3846 7505 3845 7505 3845 7519
      3847 7527 3875 7530 3935 7503 3924 7469
      3918 7456 3880 7474 3877 7486 3858 7484
      3845 7490
TIME...MOT...LOC 1825Z 202DEG 10KT 3876 7522 3857 7509 3850 7491

CMS
Special weather statement, Oct 16, 2:39 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
239 PM EDT Wed Oct 16 2019

DEZ001>003-MDZ008-012-015-019-020-NJZ016-021-161915-
Inland Sussex-Kent-New Castle-Queen
Anne's-Talbot-Cecil-Kent-Caroline-Salem-Cumberland-
239 PM EDT Wed Oct 16 2019

...A BAND OF RAIN WITH STRONG WINDS WILL AFFECT NORTHWESTERN
SUSSEX...SOUTHWESTERN NEW CASTLE...KENT...NORTHEASTERN
TALBOT...EASTERN QUEEN ANNE'S... CAROLINE...NORTHEASTERN
KENT...SOUTHEASTERN CECIL...CUMBERLAND AND SOUTHERN SALEM COUNTIES...

At 238 PM EDT, radar indicated a band of rain with strong wind gusts
were located along a line extending from near Delaney Corner to near
Harrington. Movement was northeast at 55 mph.

Wind gusts up to 50 mph are possible along this band.

Locations impacted include...
Vineland, Dover, Millville, Bridgeton, Middletown, Smyrna, Milford,
Denton, Laurel Lake, Harrington, Alloway, Camden, Clayton,
Federalsburg, Quinton, Milton, Bridgeville, Greensboro, Oakland and
Ridgely.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3865 7600 3934 7599 3963 7518 3935 7500
      3875 7528 3868 7580 3870 7580 3871 7584
      3870 7590 3869 7590 3868 7593 3866 7596
TIME...MOT...LOC 1838Z 243DEG 47KT 3926 7572 3891 7551

CMS

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 2:27 PM EDTSpecial Weather StatementPHICape May48 min
Oct 16, 3:16 PM EDTSpecial Weather StatementPHIAtlantic, Burlington, Camden, Cape May, Cumberland, Gloucester and 1 more59 min
Oct 16, 4:47 PM EDTCoastal Flood AdvisoryPHIMiddlesex, Monmouth7 hr
Oct 16, 5:11 PM EDTAreal Flood AdvisoryPHIAtlantic, Burlington, Camden, Cape May, Cumberland, Gloucester and 2 more3 hr
Oct 16, 5:31 PM EDTSpecial Marine WarningPHI59 min
Oct 16, 5:54 PM EDTSpecial Weather StatementPHIBurlington, Ocean66 min
Oct 16, 6:24 PM EDTSpecial Marine WarningPHI81 min
Oct 16, 6:29 PM EDTAreal Flood AdvisoryPHIBurlington, Hunterdon, Mercer, Middlesex, Monmouth, Ocean and 2 more3 hr

Nearby

Special Weather Statements in New Jersey, 2019Special Weather Statements in Delaware, 2019Special Weather Statements in Maryland, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.